Alert archive / Texas / Flash Flood Warnings in 2005

Flash Flood Warning 119, NWS Midland/Odessa, TX

August 19, 2005Culberson County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 2005, 10:41 PM CDT for Culberson County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2005, 10:41 PM CDT (03:41 UTC)
Expired
Aug 20, 2005, 1:45 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Culberson County, TX

The radar

The El Paso radar (KEPZ), 204 km from the middle of the area, began a volume at 03:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.7 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2005-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2005-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1567 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 200346
FFWMAF
TXC109-200645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1041 PM CDT FRI AUG 19 2005

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN CULBERSON COUNTY IN SOUTHWEST TEXAS

* UNTIL 145 AM CDT (1245 AM MDT)

* AT 1040 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED   
  THUNDERSTORMS PRODUCING FLASH FLOODING OVER NORTHERN CULBERSON
  COUNTY. U.S. HIGHWAY 62/180 AND FARM TO MARKET ROAD 652 WILL BE
  MOST LIKELY TO EXPERIENCE FLASH FLOODING.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
FLOWING WATER TO CARRY VEHICLES AWAY. TURN AROUND...DONT DROWN.

FLASH FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW
WHERE YOU ARE RELATIVE TO ARROYOS... DRAWS... AND OTHER LOW LYING
AREAS. HEAVY RAINFALL... EVEN FROM DISTANT STORMS... CAN CREATE
SUDDEN FLOWS CAPABLE OF OVERTAKING CAMPERS AND HIKERS. MOVE UP TO
ESCAPE RISING WATER.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3136 10488 3138 10410 3200 10404 3199 10490

$$
1 follow-up statement
000 
WGUS74 KMAF 200548
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1247 AM CDT SAT AUG 20 2005

TXC109-200557-
CULBERSON-
1247 AM CDT SAT AUG 20 2005

...THE FLASH FLOOD WARNING FOR NORTHERN CULBERSON COUNTY IS
CANCELLED...

AT 1150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED 
OUT OF THE WARNED AREA. THEREFORE THE FLASH FLOOD WARNING HAS BEEN 
CANCELLED.

ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER 
WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN 
CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO 
PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL.

TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL
WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3136 10488 3138 10410 3200 10404 3199 10490

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 2:40 PM CDT, 8 hours 1 minute earlier.

Area forecast discussion, Aug 19, 2:40 PM CDT, 8 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
240 PM CDT FRI AUG 19 2005

.SHORT TERM...
AN UPPER LEVEL HIGH REMAINS CENTERED OVER ALABAMA EARLY THIS
AFTERNOON...WHILE THE RIDGE AXIS EXTENDS WESTWARD INTO MUCH OF TEXAS
AND PORTIONS OF EASTERN NEW MEXICO. A COUPLE OF SHORTWAVES EXIST ON
THE WESTERN PERIPHERY OF THE RIDGE...WITH ONE LOCATED OVER THE
SACRAMENTO MOUNTAINS OF NEW MEXICO AND ANOTHER MOVING ACROSS
NORTHERN MEXICO. WATER VAPOR IMAGERY ALSO SHOWS PLENTY OF MID AND
UPPER LEVEL MOISTURE STREAMING NORTHWARD INTO FAR WEST TEXAS AND
SOUTHERN NEW MEXICO...AS MONSOONAL FLOW CONTINUES. THE COMBINATION
OF LIFT PROVIDED BY THE SHORTWAVE TROUGHS...AND AFTERNOON HEATING
AND INSTABILITY...WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP
ACROSS THE WESTERN PORTIONS OF THE CWA...ESPECIALLY ACROSS THE
GUADALUPE AND DAVIS MOUNTAINS AND THE ADJACENT PLAINS OF SOUTHEAST
NEW MEXICO AND WEST TEXAS. WILL CARRY 30-40 PCT COVERAGE IN THESE
LOCATIONS...WITH ISOLATED MENTION AS FAR EAST AS THE TRANS PECOS AND
WESTERN PERMIAN BASIN.

ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
AMOUNTS OF RAIN. WE WILL MONITOR FOR THE POTENTIAL OF LOCALIZED
FLASH FLOODING...ESPECIALLY IN EDDY COUNTY WHERE HEAVY RAINFALL WAS
RECEIVED LAST NIGHT. OTHERWISE...WILL CARRY PARTLY TO MOSTLY CLOUDY
SKY COVERAGE IN THE GRIDS...WITH WIND AND DEWPOINT GRIDS TRENDED
FAIRLY CLOSE TO MET MOS GUIDANCE NUMBERS. HAVE GENERALLY FOLLOWED
PERSISTENCE FOR OVERNIGHT MIN TEMPERATURES...TRENDING THEM VERY
CLOSE TO READINGS OBSERVED LAST NIGHT.

.LONG TERM...
PACIFIC MOISTURE WILL CONTINUE TO FUNNEL IN ACROSS MEXICO AND INTO
THE MOUNTAINS OF WEST TEXAS.  THIS MOISTURE IS BEING FORCED
EASTWARD BY A SWATH OF DRIER AIR COMING IN OVER BAJA CALIFORNIA AND
INTO ARIZONA.  THIS TREND WILL CONTINUE OVER THE WEEKEND AND INTO
THE EARLY PART OF NEXT WEEK.  A TUTT LOW CURRENTLY MOVING THROUGH
THE HEART OF TEXAS WILL CONTINUE ROTATING AROUND AN UPPER LEVEL
RIDGE PARKED OVER THE SOUTHEAST CONUS.  THIS FEATURE WILL ASSIST IN
FUNNELING THE PACIFIC MOISTURE AS IT MOVES NORTH AND THEN NORTHEAST
INTO OKLAHOMA AND POINTS BEYOND.   THESE TWO FEATURES ALONE WILL AID
IN SHOWER/THUNDERSTORM DEVELOPMENT IN THE MOUNTAINOUS REGIONS.
HOWEVER...A WEAK COLD FRONT CURRENTLY DRAPED JUST NORTH OF THE AREA
WILL CONTINUE TO PUSH FARTHER SOUTH AIDING THE OF PRECIP ESPECIALLY
IN THE MOUNTAINS AND SOUTHEASTERN NM WHERE THE FORCING WILL BE BEST
ALONG THE LEADING EDGE OF THE FRONT.  LIKE RECENT FRONTS THIS FRONT
IS NOT GOING TO COOL THINGS DOWN TREMENDOUSLY...HOWEVER...IT WILL
PROVIDE CLOUD COVER THAT WILL HELP KEEP TEMPS A LITTLE MORE AT BAY
AS CONVECTION WILL BE MORE LIKELY WITH ALL OF THESE FEATURES.

THINGS WILL BEGIN TO HEAT UP AGAIN MIDWEEK AS AN UPPER LEVEL RIDGE
POSITIONS ITSELF OVER THE PERMIAN BASIN ALLOWING TEMPERATURES TO
CLIMB A BIT.  PWS WILL BEGIN TO DROP OFF AND THE MOISTURE AXIS
CURRENTLY LOCATED OVER THE REGION WILL SHIFT SLIGHTLY TO THE WEST OF
THE CWA WITH THE POSITIONING OF THE RIDGE.  HOWEVER...LOW LEVEL MOISTURE
LINGERING IN THE AREA WILL ALLOW DIURNALLY DRIVEN AFTERNOON AND
EVENING SHOWERS/THUNDERSTORMS TO FORM IN THE UPSLOPING TERRAIN WITH
SOUTHEASTERLY FLOW AT THE SURFACE.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              69  94  69  95 /  10  10  10  20
CARLSBAD NM                67  94  68  94 /  40  20  30  30
DRYDEN TX                  70  94  71  95 /  10  10   0  20
FORT STOCKTON TX           70  94  70  93 /  20  10  10  20
GUADALUPE PASS TX          64  86  66  86 /  40  20  30  30
HOBBS NM                   68  93  67  94 /  40  20  30  30
MARFA TX                   60  87  63  87 /  20  10  20  30
MIDLAND INTL AIRPORT TX    67  94  69  95 /  20  10  10  20
ODESSA TX                  69  95  70  95 /  20  10  10  20
WINK TX                    72 100  71  99 /  30  10  20  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&

21/75
Hazardous weather outlook, Aug 19, 2:00 PM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT FRI AUG 19 2005

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
200 PM CDT FRI AUG 19 2005 /100 PM MDT FRI AUG 19 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE GUADALUPE AND DAVIS
MOUNTAINS...AND THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN
NEW MEXICO. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...IN ADDITION TO DEADLY CLOUD TO GROUND
LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IF
THUNDERSTORMS TRAIN ACROSS THE SAME LOCATIONS OVER A LONG PERIOD OF
TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WWW.WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Aug 19, 5:57 PM CDT, 4 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
557 PM CDT FRI AUG 19 2005

NMZ033-192330-
CENTRAL LEA COUNTY-
457 PM MDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF HUMBLE CITY AT
457 PM MDT...MOVING NORTHEAST AT 15 MPH.

THIS STORM WAS PRODUCING HAIL UP TO THE SIZE OF DIMES.

SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
Special weather statement, Aug 19, 6:09 PM CDT, 4 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT FRI AUG 19 2005

TXZ058-200015-
REEVES COUNTY AND UPPER TRANS PECOS-
609 PM CDT FRI AUG 19 2005

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL REEVES COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL REEVES COUNTY 1
MILE WEST OF THE U.S. 285 AND STATE HIGHWAY 302 INTERSECTION AT 609
PM CDT...MOVING NORTHWEST AT 5 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. EXPECT SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO NEAR 50
MPH WITH THIS STORM. MONITOR THE LATEST WEATHER INFORMATION...AND BE
PREPARED TO ACT SHOULD SEVERE WEATHER THREATEN OR IF WARNINGS ARE
ISSUED.
Local storm report, Aug 19, 10:37 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1037 PM CDT FRI AUG 19 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 PM     HAIL             WHITES CITY             32.18N 104.38W
08/19/2005  1.00 INCH        EDDY               NM   TRAINED SPOTTER

0824 PM     HAIL             WHITES CITY             32.18N 104.38W
08/19/2005  0.75 INCH        EDDY               NM   TRAINED SPOTTER

0839 PM     TSTM WND DMG     12 SW CARLSBAD          32.28N 104.38W
08/19/2005                   EDDY               NM   TRAINED SPOTTER

            POWER POLES DOWN NEAR HAPPY VALLEY SOUTHWEST OF CARLSBAD

0848 PM     DENSE FOG        CARLSBAD                32.40N 104.24W
08/19/2005                   EDDY               NM   TRAINED SPOTTER

            POWER LINES DOWN AT GEORGIA STREET

0910 PM     HAIL             LAKEWOOD                32.62N 104.35W
08/19/2005  0.88 INCH        EDDY               NM   TRAINED SPOTTER

            HAIL RANGED IN SIZE FROM DIME TO NICKEL

0934 PM     FLASH FLOOD      WHITES CITY             32.18N 104.38W
08/19/2005                   EDDY               NM   LAW ENFORCEMENT

            SEVERAL FLOODED ROADWAYS IN WHITES CITY INCLUDING HIGHWAY
            285

&&

06

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 7:51 PM CDTFlash Flood WarningMAFCulberson3 hr
Aug 20, 5:22 PM CDTFlash Flood WarningMAFJeff Davis4 hr
Aug 20, 5:32 PM CDTFlash Flood WarningMAFReeves4 hr

Nearby

Flash Flood Warnings in Texas, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.